Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Tampa Bay, FL

August 21, 2009Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 21, 2009, 1:24 PM EDT for Pinellas County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2009, 1:24 PM EDT (17:24 UTC)
Expired
Aug 21, 2009, 2:00 PM EDT
In force
36 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:55 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 21, 12:55 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1255 PM EDT FRI AUG 21 2009

.SHORT TERM (TONIGHT-SUNDAY0...DEEP SUMMER TROF FROM THE GREAT
LAKES DOWN INTO THE GULF OF MEXICO FOR THE WEEKEND. ATTENDANT
VORT MAX TO PUSH ASSOCIATED SURFACE FRONT THROUGH THE DEEP SOUTH
INTO THE N FL PENINSULA SATURDAY. THE VORT MAX CURRENTLY
GENERATING THE LARGE AREA OF CONVECTION OVER THE N CENTRAL GULF
AHEAD OF THE FRONT THIS AFTERNOON TO SWING INTO THE AREA SATURDAY
COMBINING WITH DIURNAL HEATING TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS FROM THE BAY AREA NWARD THROUGH THE NATURE COAST AND
HAVE RAISED POPS ALL AREAS. FURTHER S 40-50 POPS SHOULD HOLD
FURTHEST AWAY FROM THESE DYNAMICS. WESTERLY FLOW SHOULD FAVOR
MORNING THROUGH EARLY AFTERNOON STORMS NEAR THE COAST TRANSITIONING
TO INLAND AREAS LATER IN THE AFTERNOON.

FRONT STALLS AND WASHES OUT OVER THE AREA SUNDAY WHILE ANOTHER
SHEARED VORT LOBE WRAPS AROUND THE BASE OF THE UPPER TROF IN THE
REGION. THIS IS SLIGHTLY DIFFERENT THAN PREVIOUS MODELS RUNS...AS
THEY HAD THE FRONT CLEARING THE AREA BEFORE...BUT THIS BEING AUGUST
EXPECT THE FRONT TO STALL. SO HAVE INCREASED POPS TO SCATTERED ALL
AREAS WITH HIGHER END FROM THE BAY AREA NWARD. TEMPS TO HOLD AROUND
NORMAL ALL AREAS THROUGH THE WEEKEND.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...THE UPPER TROUGH WILL BE LIFTING
OUT AS RIDGING BUILDS OVER THE STATE THROUGH MONDAY. UPPER RIDGING
WILL THEN BE IN PLACE OVER THE AREA THROUGH FRIDAY. AT THE
SFC...HIGH PRESSURE WILL BE TRANSITIONING FROM ACROSS SOUTH FL TO
NORTH OF THE AREA SUNDAY NIGHT THROUGH MONDAY. THIS WILL TRANSITION
WESTERLY FLOW TO EASTERLY FLOW BY MONDAY AND TRANSITION CONVECTION
TIMING BACK TO LATE AFTERNOON/EVENING HOURS ALONG SEA BREEZE AND
OUTFLOW BOUNDARIES. HIGH PRESSURE WILL THEN REMAIN CENTERED NORTH OF
THE AREA THROUGH THURSDAY AND THEN WEAKEN ACROSS THE AREA FRIDAY.
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH RIDGING IN PLACE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL POSSIBLY CAUSE BRIEF
MVFR CONDITIONS MAINLY 20-24Z.

&&

.MARINE...COLD FRONT TO SLOWLY SINK INTO THE N GULF TONIGHT AND
SATURDAY WITH LIGHT TO MODERATE WESTERLY FLOW OVER THE NE GULF WATERS
SATURDAY WITH SEAS 2-3 FT AND SCATTERED TO NUMEROUS THUNDERSTORMS.
WINDS/SEAS AND RAIN CHANCES TO DECREASE SUNDAY AS FRONT WASHES OUT
IN THE AREA. HIGH PRESSURE TO BUILD BACK INTO THE REGION NEXT WEEK FOR
A RETURN TO LIGHT EASTERLY FLOW AND AFTERNOON SEABREEZES AND STORMS.

&&

.FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  92  77  89  76 /  40  20  60  30
FMY  93  76  91  75 /  30  20  40  30
GIF  93  75  90  75 /  50  20  60  30
SRQ  91  76  89  76 /  30  20  50  30
BKV  93  72  88  72 /  40  20  70  30
SPG  91  79  88  79 /  30  20  60  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Aug 21, 5:40 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 AM EDT FRI AUG 21 2009

FLZ039-042-043-048>052-055>057-060>062-065-211600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
540 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE WILL COMBINE WITH DAYTIME HEATING AND THE SEA
BREEZES TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD
BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS UP
TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. REMEMBER...IF
YOU CAN HEAR THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A WEAKENING COOL FRONT WILL MOVE INTO THE DEEP SOUTH OVER THE
WEEKEND HELPING TO SUPPRESS THE RIDGE AXIS TO ACROSS SOUTH
FLORIDA. THIS WILL CAUSE A WEST TO SOUTHWEST FLOW TO SETUP ACROSS
THE REGION SHIFTING THE TIMING OF THE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO LATE NIGHT INTO THE MIDDAY HOURS NEAR
THE COAST AND OVER INLAND AREAS DURING THE AFTERNOON AND EVENING.
EARLY NEXT WEEK HIGH PRESSURE WILL BUILD BACK IN FROM THE EAST
SHIFTING THE FLOW BACK TO AN EASTERLY DIRECTION AND CAUSING THE
TIMING TO CHANGE BACK TO THE AFTERNOON AND EVENING HOURS ACROSS
THE ENTIRE AREA.

...WATERSPOUT IMPACT...
THE WEST TO SOUTHWEST FLOW OVER THE WEEKEND WILL CAUSE THE THREAT
OF WATERSPOUTS TO INCREASE ACROSS THE COASTAL WATERS. MARINERS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE PREPARED
TO MOVE TO SAFE HARBOR QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:49 PM EDTSevere Thunderstorm WarningTBWPinellas26 min
Aug 21, 1:58 PM EDTAreal Flood AdvisoryTBWPinellas62 min
Aug 21, 2:07 PM EDTSpecial Weather StatementTBWManatee, Sarasota38 min
Aug 21, 2:09 PM EDTSpecial Weather StatementTBWHillsborough51 min
Aug 21, 2:23 PM EDTAreal Flood AdvisoryTBWHillsborough67 min
Aug 21, 2:48 PM EDTSpecial Weather StatementTBWHardee, Hillsborough, Manatee87 min
Aug 21, 2:58 PM EDTAreal Flood AdvisoryTBWHillsborough62 min
Aug 21, 3:28 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco32 min
Aug 21, 3:41 PM EDTSevere Thunderstorm WarningTBWPasco, Polk34 min
Aug 21, 3:54 PM EDTSevere Thunderstorm WarningTBWPolk36 min
Aug 21, 3:59 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Lee61 min
Aug 21, 4:02 PM EDTSevere Thunderstorm WarningTBWCharlotte28 min
Aug 21, 4:09 PM EDTSevere Thunderstorm WarningTBWSumter21 min
Aug 21, 4:14 PM EDTSevere Thunderstorm WarningTBWLee31 min
Aug 21, 4:18 PM EDTSevere Thunderstorm WarningTBWPolk27 min
Aug 21, 4:26 PM EDTAreal Flood AdvisoryTBWLee64 min
Aug 21, 4:29 PM EDTAreal Flood AdvisoryTBWPasco, Polk2 hr
Aug 21, 4:48 PM EDTSpecial Weather StatementTBWSumter42 min
Aug 21, 5:18 PM EDTAreal Flood AdvisoryTBWLee57 min
Aug 21, 5:24 PM EDTSpecial Weather StatementTBWHighlands51 min
Aug 21, 5:48 PM EDTAreal Flood AdvisoryTBWSumter57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.